A cat does not need to swallow a whole tablet to be in serious danger. Licking a crushed half-tablet off a surface, or being given a small dose by an owner trying to help with pain, is enough. Paracetamol toxicity is one of the most common preventable causes of cat death reported to veterinary emergency centres, and it is almost always accidental.
Why cats cannot process paracetamol
Humans and dogs break down paracetamol using a liver enzyme called glucuronyl transferase, which attaches a molecule to the drug and makes it water-soluble enough to excrete. Cats have almost none of this enzyme. The drug instead gets converted into a toxic compound called NAPQI, which binds to red blood cells and destroys their ability to carry oxygen. The result is a condition called methaemoglobinaemia: the blood turns chocolate-brown, the gums go pale or blue-grey, and the cat's tissues suffocate from the inside even though the heart is still beating. At the same time, NAPQI attacks liver cells directly. Both processes happen fast, within hours of exposure.
What the signs look like, and why they are easy to miss early
In the first hour or two, a cat may seem only slightly off: quieter than usual, less interested in food, sitting hunched. These are easy to dismiss. As methaemoglobinaemia progresses, the gums and tongue shift from pink to pale, then to a blue or grey tinge. The cat may drool, vomit, or breathe faster than normal. The face and paws can swell. By the time these signs are obvious, significant damage has already happened. There is no stage at which a wait-and-see approach is safe. If you know or suspect your cat has had any contact with paracetamol, even a lick, the only correct action is to get to a vet immediately, without stopping to try anything at home.
The doses that matter, and the common mistakes
There is no safe dose of paracetamol for a cat. This is not a question of getting the quantity right. The drug is toxic to this species at any amount that a person might consider giving. The most common scenarios veterinary teams see are: an owner giving a cat half a children's tablet for a limp or after a suspected injury, a cat licking up a tablet that fell on the floor, and a cat being dosed with a human cold-and-flu syrup that contains paracetamol as one of several ingredients. Combination medicines, the kind kept for fever and body aches, are particularly dangerous because the paracetamol is not always obvious from the brand name on the box. If your cat is in pain or unwell, the only appropriate pain relief is one prescribed by a vet for cats specifically.
What a vet can do, and why time is the variable
Treatment exists, but its success depends almost entirely on how quickly the cat reaches a clinic. The antidote used is N-acetylcysteine, which works by replenishing the molecules the liver needs to neutralise NAPQI. It is most effective in the first few hours. Vets may also use a compound called methylene blue to help restore the oxygen-carrying capacity of red blood cells, alongside supportive care for the liver. The cat will typically need hospitalisation, blood monitoring, and intravenous fluids. Even with treatment, cats that arrive late, after the liver damage is already substantial, have a poor prognosis. The speed of deterioration in cats is faster than in dogs, which is why paracetamol toxicity in cats is treated as a same-hour emergency, not a next-available-appointment situation. If your cat shows pale or discoloured gums, unusual breathing, facial swelling, or sudden collapse after any possible paracetamol exposure, this is a veterinary emergency, call ahead so the clinic can prepare before you arrive.